IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Time Limits in a Two-tier Unemployment Benefit Scheme under Involuntary Unemployment

  • Christian Holzner
  • Volker Meier
  • Martin Werding

The consequences of introducing or tightening time limits on the receipt of high unemployment benefits are studied in a shirking model. Stricter time limits have an ambiguous impact on the net wage, and changes of utility levels of employed workers and recipients of high unemployment benefits have the same sign as the variation in the net wage. The utility differential between the two groups of unemployed shrinks. The relative income position of skilled workers moves in the same direction as the net wage of unskilled workers. When access to high benefits is denied for shirkers who are caught, stricter time limits may decrease employment. (JEL codes: H53, J41, J60) Copyright The Author 2009. Published by Oxford University Press on behalf of Ifo Institute for Economic Research, Munich. All rights reserved. For permissions, please email: journals.permissions@oxfordjournals.org, Oxford University Press.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://hdl.handle.net/10.1093/cesifo/ifp027
Download Restriction: Access to full text is restricted to subscribers.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by CESifo in its journal CESifo Economic Studies.

Volume (Year): 56 (2010)
Issue (Month): 2 (June)
Pages: 251-277

as
in new window

Handle: RePEc:oup:cesifo:v:56:y:2010:i:2:p:251-277
Contact details of provider: Postal: Oxford University Press, Great Clarendon Street, Oxford OX2 6DP, UK
Phone: +49 (89) 9224-0
Fax: 01865 267 985
Web page: http://cesifo.oxfordjournals.org/Email:


More information through EDIRC

Order Information: Web: http://www.oup.co.uk/journals

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Hassler, John & Rodriguez Mora, José V., 2002. "Should UI Benefits Really Fall Over Time?," IZA Discussion Papers 622, Institute for the Study of Labor (IZA).
  2. Shavell, Steven & Weiss, Laurence, 1979. "The Optimal Payment of Unemployment Insurance Benefits over Time," Journal of Political Economy, University of Chicago Press, vol. 87(6), pages 1347-62, December.
  3. Rebecca M. Blank, 2002. "Evaluating Welfare Reform in the United States," NBER Working Papers 8983, National Bureau of Economic Research, Inc.
  4. James P. Ziliak & David N. Figlio & Elizabeth E. Davis & Laura S. Connolly, 2000. "Accounting for the Decline in AFDC Caseloads: Welfare Reform or the Economy?," Journal of Human Resources, University of Wisconsin Press, vol. 35(3), pages 570-586.
  5. Wang, C. & Williamson, S., 1995. "Unemployment Insurance with Moral Hazard in a Dynamic Economy," GSIA Working Papers 1995-13, Carnegie Mellon University, Tepper School of Business.
  6. Wang, Cheng & Williamson, Stephen D., 2002. "Moral Hazard, Optimal Unemployment Insurance and Experience Rating," Staff General Research Papers 10133, Iowa State University, Department of Economics.
  7. Cahuc, Pierre & Lehmann, Etienne, 2000. "Should unemployment benefits decrease with the unemployment spell?," Journal of Public Economics, Elsevier, vol. 77(1), pages 135-153, July.
  8. Hopenhayn, Hugo A & Nicolini, Juan Pablo, 1997. "Optimal Unemployment Insurance," Journal of Political Economy, University of Chicago Press, vol. 105(2), pages 412-38, April.
  9. Arulampalam, Wiji & Stewart, Mark B, 1995. "The Determinants of Individual Unemployment Durations in an Era of High Unemployment," Economic Journal, Royal Economic Society, vol. 105(429), pages 321-32, March.
  10. Fredriksson, Peter & Holmlund, Bertil, 2001. "Optimal Unemployment Insurance in Search Equilibrium," Journal of Labor Economics, University of Chicago Press, vol. 19(2), pages 370-99, April.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:oup:cesifo:v:56:y:2010:i:2:p:251-277. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.